Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at May 3, 2021, 7:34 PM EDT for Berkeley County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2021, 7:34 PM EDT (23:34 UTC)
- Expired
- May 3, 2021, 8:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.88 in
- Wind
- 55
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 113 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:04 PM EDT | TSTM WND DMG | 4 E Moncks Corner, SC | A TREE WAS REPORTED DOWN ON HWY 402 AND RECTORY HILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted.
870
WWUS82 KCHS 032334
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
734 PM EDT Mon May 3 2021
SCZ045-040000-
Inland Berkeley-
734 PM EDT Mon May 3 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 734 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cross, or 13 miles northwest of Moncks
Corner, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie, Cross,
Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3341 7991 3314 7994 3319 8027 3329 8027
3330 8025 3337 8024
TIME...MOT...LOC 2334Z 272DEG 29KT 3328 8022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 3, 7:30 PM EDT, 4 minutes earlier.
Area forecast discussion, May 3, 7:30 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Charleston SC 730 PM EDT Mon May 3 2021 .SYNOPSIS... High pressure will extend across the region through tonight. A series of upper level disturbances could bring unsettled weather through mid week before a cold front crosses the region late Wednesday into Thursday. Dry high pressure is then expected to prevail through next weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... The overall severe risk is slowly diminishing as the sea breeze pushes farther inland. It is becoming increasingly likely that much of the area from Allendale into Berkeley and possibly the Charleston Metro Area will continue to receive some much needed rainfall over the next few hours. Pops have been adjusted to account for current radar trends and short term model projections. While there is still a window for an isolated severe tstm over mainly Berkeley into southern Dorchester Counties as well as back to the west from Metter to Sylvania, the window is steadily shrinking. Trends are closely being monitored. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Tuesday and Tuesday Night: An upper level shortwave will pass to our west, however it may produce enough forcing for scattered showers and thunderstorms to develop over the inland counties Tuesday afternoon. CAPE values 500 - 1000 J/kg indicate that thunderstorms are also possible. Tuesday's temperatures will be above average, with highs in the mid 80s to around 90 in some locations. Overnight low temperatures will be rather mild, with lows around 70. Wednesday and Wednesday Night: Another upper level shortwave embedded in the zonal flow aloft will produce the chance for some showers and thunderstorms to develop Wednesday afternoon. Models are showing that the precipitation associated with the cold front is not able to make it to the coast. Similar to many other instances this spring, a convective structure is forecasted to form over the Florida panhandle, cutting off moisture transport and essentially starving our area of any moisture which would support shower/storm development. Any showers/thunderstorms that are able to develop will most likely be limited to the far southern inland GA counties. POPs Wednesday afternoon have been adjusted down. Temperatures Wednesday will be above average again, with highs topping out in the mid to upper 80s. Overnight temperatures will reach into the low to mid 60s. Thursday: A 500mb trough is forecasted to swing through the southeastern states Thursday afternoon, bringing yet another chance for showers and thunderstorms. However, precipitation chances Thursday are uncertain at this point. Models are not in agreement, with some bringing in precipitation in the morning/early afternoon, while others are dry. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... After an upper level trough swings out over the eastern CONUS Thursday and into Friday, zonal flow aloft is expected through Monday. The next rain chances are Monday, however models are beginning to back off on the precipitation chances and POPs have been reduced from the last forecast. Temperatures are expected to return to closer to average, with highs generally in the upper 70s to around 80 and overnight lows in the mid to upper 50s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Convective trends are being monitored for possible impacts to mainly KCHS around 00z. The decision to include any mention of TSRA will be dependent on radar trends closer to issuance time. No convection is expected at KSAV this evening. VFR is expected for much of the period. There are some indications that some low-clouds could ooze into Southeast Georgia closer to daybreak, which may impact KSAV. SREF IFR probabilities look highest west of the KSAV terminal, but local LAV guidance favors it. Given the uncertainty this far out, no mention will be included at this time. This will have to be watched carefully however, as IFR cigs could come in right near the initial push of morning traffic. Extended Aviation Outlook: Prevailing VFR. There is a chance for brief flight restrictions with any showers/thunderstorms Tuesday/Wednesday afternoon. Friday afternoon could see gusty northwesterly winds. && .MARINE... Tonight: South to southwest flow will prevail across the local waters through the overnight period. The winds over the Charleston Harbor are expected to gust 22-25 kt, but should be short- lived, thus a Small Craft Advisory will not be issued as of now. Seas are expected to average 2-4 feet across the waters. Several upper level disturbances will produce periodic elevated winds and seas. Both Tuesday and Wednesday afternoons there is a chance for some gusty southwesterly winds over the waters, however no values reach Small Craft Advisory criteria. Seas generally 2 to 3 feet, with 4 feet possible in the far offshore waters Tuesday and Wednesday. Winds Thursday are expected to be northerly around 10 knots with seas 2 to 3 feet. Friday the next upper level disturbance makes its way across the region, bringing elevated winds. Wind gusts Friday 15 to 20 knots with seas 2 to 3 feet. Friday night and beyond winds around 10 knots and seas around 2 feet are expected. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, May 3, 1:38 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 138 PM EDT Mon May 3 2021 AMZ350-352-354-374-GAZ101-114>119-137>141-SCZ047>049-051-041745- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham- Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh- Coastal McIntosh-Inland Jasper-Beaufort-Coastal Colleton- Coastal Jasper- 138 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-GAZ087-088-099-100-SCZ040-042>045-050-052-041745- Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Allendale-Hampton- Inland Colleton-Dorchester-Inland Berkeley-Charleston-Tidal Berkeley- 138 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Isolated strong to severe thunderstorms are possible this evening into tonight with the primary hazards being damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 3, 6:13 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 2 NW MILLETT 33.11N 81.56W
05/03/2021 ALLENDALE SC 911 CALL CENTER
A TREE WAS REPORTED DOWN ON HWY 125 NEAR MILLETT ROAD.
&&
EVENT NUMBER CHS2100151Local storm report, May 3, 7:30 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 5 NE SMOAKS 33.13N 80.74W
05/03/2021 COLLETON SC LAW ENFORCEMENT
A TREE WAS REPORTED DOWN ON AUGUSTA HIGHWAY NEAR DRAIN
ROAD.
&&
EVENT NUMBER CHS2100152Special weather statement, May 3, 7:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
734 PM EDT Mon May 3 2021
SCZ045-040000-
Inland Berkeley-
734 PM EDT Mon May 3 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 734 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cross, or 13 miles northwest of Moncks
Corner, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie, Cross,
Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3341 7991 3314 7994 3319 8027 3329 8027
3330 8025 3337 8024
TIME...MOT...LOC 2334Z 272DEG 29KT 3328 8022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:50 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 55 min |
| May 3, 6:43 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 62 min |
| May 3, 7:40 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 65 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.